Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS New York, NY

April 9, 2001New York County, New York

NWS New York, NY issued this severe thunderstorm warning at Apr 9, 2001, 8:06 PM EDT for New York County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 8:06 PM EDT (00:06 UTC)
Expired
Apr 9, 2001, 8:45 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Whole counties

County New York County, NY

The radar

The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 100009
SVRNYC
NYC061-081-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
806 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK
  NEW YORK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 845 PM EDT

* AT 806 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  MOVING SOUTHEAST ACROSS THE COUNTIES AT 40 MPH. DIME SIZE HAIL
  HAS BEEN REPORTED WITH THIS THUNDERSTORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  TRIBOROUGH BRIDGE
  MIDTOWN MANHATTAN
  LAGUARDIA AIRPORT
  KENNEDY AIRPORT
  JAMACIA
  FLUSHING

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. VERY HEAVY 
RAIN MAY CAUSE STREET AND HIGHWAY FLOODING IN A SHORT PERIOD OF 
TIME.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:15 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 9, 3:15 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EDT MON APR 9 2001

AREA OF RW/TRW SHOULD MOVE INTO NWRN PTNS OF THE FA IN ABOUT 2 TO 3
HOURS. THE TRW WILL MOVE INTO AN AREA OF MORE STABLE AIR OVER THE FA
WHICH WILL LIMIT THEIR STRENGTH. DEW PTS OVER THE FA ARE IN THE 40S.
ALL PRECIP SHOULD END FROM W TO E ARND MIDNIGHT. SOME FOG PSBL
TNGT...BUT THEN HI PRESS POKES IN FROM THE N TWDS MORN.

HI PRESS RIDGE OVER THE AREA WILL RESULT IN FAIR WX ON TUES. INCRSG
CLDS TUE NGT AS WARM FRONT APCHS FROM THE SW. PRECIP ASSOC WITH THE
FRONT SHOULD MOVE INTO THE FA WED MORN.

MARINE...SCA RMNS UP FOR ROUGH SEAS...BUT SEAS SHOULD DIMINISH TNGT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
.MARINE...SCA...CSTL WATERS FOR SEAS (ANZ355-353-350).

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:06 PM EDTSevere Thunderstorm WarningOKXQueens39 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.